Thunderstorm Wind, Kittson
- When
- June 17, 4:05 PM CST
- Where
- Kittson County, 2.29 mi E of Karlstad
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.580, -96.470
Numerous trees were snapped in shelterbelts and groves.
The severe weather outbreak on Wednesday, June 17th, had a similar set up to the ones from June 7th and 8th. By the mid afternoon of June 17th, a stationary boundary was located over the central Dakotas, with eastern North Dakota and the adjacent area of the northwest quarter of Minnesota in the warm sector.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The severe weather outbreak on Wednesday, June 17th, had a similar set up to the ones from June 7th and 8th. By the mid afternoon of June 17th, a stationary boundary was located over the central Dakotas, with eastern North Dakota and the adjacent area of the northwest quarter of Minnesota in the warm sector. Temperatures in the warm sector peaked in the upper 80s to middle 90s, with dew points in the 60s to around 70 degrees. The 500mb pattern featured ridging over the Great Lakes, with southwest flow over eastern North Dakota and northwest Minnesota. A lone thunderstorm initially formed over western Marshall County (Minnesota), and tracked northeast, passing west of Roseau. By that time, additional storms had formed between Jamestown and Grand Forks. This line of storms then tracked to the northeast, passing through the central and northern Red River Valley and Lake of the Woods region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 2:08 PM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 308 PM CDT Wed Jun 17 2020 .SHORT TERM...(This evening through Thursday night) Issued at 308 PM CDT Wed Jun 17 2020 Convective trends and strength will continue to be the main headache for the period. Festering elevated convection continues to linger over northeastern ND along an axis of warm air advection. The big question is if we will get some surface based development later on this afternoon or evening along the stalled front extending from our northwestern edge of the CWA into south central ND. Heating has been a bit better than expected, with areas that saw rain from the elevated activity quickly recovering into the 90s. Capping therefore is not as strong as expected, but there continues to not be that great of upper forcing with the shortwave still to the southwest. There is some question on if we will get some surface based convection going in the next hour or so, or if initiation will hold off until closer to 00Z with the upper support. CAMs would support the second scenario but have been doing poorly with our elevated convection so will be taking them with a grain of salt. Starting to see some better glaciation of the clouds extending into south central ND, so think there may be some development in the next few hours in that area. Have some pretty high POPs and will continue to keep a severe mention, probably more for one and a half inch hail and 60-70 mph winds as the supercell chances diminish as storms head into our area. The severe threat will continue into portions of the overnight as another weak shortwave lifts northeastward from SD along the boundary that is slowly moving eastward. The pretty active pattern will continue into tomorrow with the overnight shortwave lifting into MN and Ontario, and the surface trough axis and cold front pushing slowly east. With showers and thunderstorms ongoing in the morning, do not think we will destabilize as much as today, but can't completely rule out something pulsing up in west central MN on Thursday. Decent cold air advection behind the surface trough should knock temps down into the 70s, and even some 40s and 50s will be possible Thursday night as we get some decreasing clouds and cold air advection. .LONG TERM...(Friday through Wednesday) Issued at 308 PM CDT Wed Jun 17 2020 Main chance for impactful weather will come over the weekend, with good chances for at least some strong, if not severe, tstms. Fri looks to be drier and seasonally mild, as a Canadian airmass descends upon the Northern Plains behind the departing cold front. Afternoon highs look to be in the seasonal 70s with cooler overnight lows from the upper 40s into the 50s. The weekend for our region still looks to feature an upper low north of the border likely to spin a couple of spokes/lobes through the forecast area. Sfc based CAPE and bulk shear during the aftn/early eve each day look to be sufficient for at least strong tstms, especially if short waves are coincident with time of peak heating. Another boundary passage slated for later Sun will be succeeded by a dry and seasonal beginning to the new week. The next convective chance should present on Tue, with increasing CAPE/shear values in advance of a sfc boundary/shortwave. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1246 PM CDT Wed Jun 17 2020 VFR conditions will continue with mainly mid and high clouds. Some showers and a few thunderstorms, with one near KGFK, and human obs has even the areas seeing rain pretty high based. This current precip will dissipate with stronger convection developing along a cold front moving in later tonight. Have VCTS at most airports during the 23Z to 08Z time frame, earlier in the west and later in the east. Some MVFR ceilings will be possible later in the period after the convection moves east. Winds that are gusty from the south currently will decrease a bit, except near thunderstorms, and then shift around to the west as a boundary comes through. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...JR LONG TERM...WJB AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 514 AM CDT Wed Jun 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 514 AM CDT Wed Jun 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Near critical fire weather conditions are expected this afternoon into the early evening. Fires that develop may be hard to control. Thunderstorm chances increase by this evening, and periods of showers and thunderstorms will continue through tonight across the region. Severe thunderstorms will be possible late this afternoon through this evening, with hail up to 2 inches, damaging winds to 75 mph, and tornadoes will be possible. Locally heavy rainfall and slow moving thunderstorms may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue Thursday morning, ending in ND first but lingering in Minnesota into the afternoon. A few severe thunderstorms will be possible through the afternoon along and east of a line from Lake of the Woods to Otter Tail County. Hail to 1 inch and 60 mph winds would be the main threats. Locally heavy rainfall will also remain possible in Minnesota. Periodic thunderstorm chances will continue through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Fargo/Grand Forks radar (KMVX), 133 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
16 thunderstorm wind, 4 tornado, 2 funnel cloud, 2 hail. Local standard time, as filed.
Numerous trees were snapped in shelterbelts and groves.
A tornado tracked intermittently for about 2 miles. Several trees were snapped and numerous branches were broken down in shelterbelts and groves. Video and eyewitness reports described the tornado as being cut off by rear flank winds and rain as it tracked toward Greenbush. Peak winds were estimated at 95 mph.
Numerous tree branches were blown down across town. A few pine, poplar, and oak trees were also snapped.
The wind gust was measured by a NDAWN mesonet sensor.
Multiple trees were uprooted.
The wind gust was measured by a RWIS mesonet sensor.
A 15,000 bushel steel grain bin was caved in and popped off its foundation, with its roof torn off and thrown downwind over a hundred yards.
A tornado touched down and tracked for less than a mile, snapping trees in a shelterbelt and at a homestead. Peak winds were estimated at 85 mph.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured by a RWIS mesonet sensor.
This tornado snarled and snapped trees in multiple shelterbelts along its path. Peak winds were estimated at 105 mph.
Downburst winds blew across northern Barto, Eastern Soleer, and Mosse townships, snapping numerous trees in shelterbelts and farmsteads throughout the area. A steel clad pole shed was torn open and spread along a half mile path to the east, where a two stall shop was torn open.
The wind gust was measured at the Crookston airport.
Numerous trees were blown down across southern Pohlitz Township. Shingles were also torn off a well house.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured at the Kittson RAWS station. Numerous tree branches were broken down in and around Karlstad.
A tornado was observed as it developed off the north end of a downburst corridor moving across Dieter and Ross townships. The tornado tracked through a farmstead, where it demolished a pole shed and spread debris for nearly a mile to the north. Numerous trees were also snapped. Peak winds were estimated at 105 mph.
A few large trees were blown down in shelterbelts from 2 to 4 miles east of Alvarado.
Considerable tree damage was reported in town.
A few tree tops and branches were snapped off by the strong wind gusts.
This was the third round of hail for the evening.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897911, 897912, 897913, 897914, 897915, 897916, 897917, 897918, 897919, 897920, 897921, 897922, 897923, 897924, 897925, 897926, 897927, 897928, 897929, 897930, 897931, 897932, 897933, 897934.